Alert archive / Pennsylvania / Flash Flood Warnings in 2019

Flash Flood Warning 99, NWS Pittsburgh, PA

August 2, 2019Allegheny County, Washington County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 2, 2019, 4:34 PM EDT for Allegheny County, Washington County, Westmoreland County, Pennsylvania. It was in force for 106 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2019, 4:34 PM EDT (20:34 UTC)
Expired
Aug 2, 2019, 6:20 PM EDT
In force
106 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Allegheny County, PA, Washington County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 43 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 4:45 PM EDTFLASH FLOODHays, PAFLOODING REPORTED ON ROUTE 885 NEAR GLASS RUN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.6 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1497 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

094 
WGUS51 KPBZ 022034
FFWPBZ
PAC003-125-129-022330-
/O.NEW.KPBZ.FF.W.0099.190802T2034Z-190802T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
434 PM EDT Fri Aug 2 2019

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  East central Washington County in southwestern Pennsylvania...
  Southeastern Allegheny County in southwestern Pennsylvania...
  West central Westmoreland County in southwestern Pennsylvania...

* Until 730 PM EDT.

* At 434 PM EDT, radar indicated heavy rain in the warned area due 
  to slow moving thunderstorms. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 2 inches.

  ADDITIONAL RAINFALL...Up to 2 inches.

* Some locations that may experience flooding include...
  Pittsburgh...                     Penn Hills...
  Bethel Park...                    Monroeville...
  McKeesport...                     Jeannette...
  Gastonville...                    West Mifflin...
  Baldwin...                        Murrysville...
  Wilkinsburg...                    Whitehall...

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 48 and 49.
  Pennsylvania Turnpike between mile markers 55 and 71.
  Interstate 376 in Pennsylvania between mile markers 75 and 78, and 
  between mile markers 80 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from heavy rainfall will flood small streams, poor-drainage
areas and low-lying spots.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4046 7975 4033 7961 4017 7972 4016 7977
      4015 7988 4028 8004 4042 7998

$$
2 follow-up statements
999 
WGUS71 KPBZ 022156
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
556 PM EDT Fri Aug 2 2019

PAC003-125-129-022330-
/O.CON.KPBZ.FF.W.0099.000000T0000Z-190802T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington PA-Allegheny PA-Westmoreland PA-
556 PM EDT Fri Aug 2 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR
EAST CENTRAL WASHINGTON...SOUTHEASTERN ALLEGHENY AND WEST CENTRAL
WESTMORELAND COUNTIES...

At 555 PM EDT, radar indicated heavy rain fell in the warned area 
due to slow moving thunderstorms.  Flash flooding remains possible as 
storms weaken and move out of the area. 

FLASH FLOODING...     Expected.

ESTIMATED RAINFALL... Up to 2 inches.

ADDITIONAL RAINFALL...Up to 1/2 inch.

Some locations that may experience flooding include...
Pittsburgh...                     Penn Hills...
Bethel Park...                    Monroeville...
McKeesport...                     Jeannette...
Gastonville...                    West Mifflin...
Baldwin...                        Murrysville...
Wilkinsburg...                    Whitehall...

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 48 and 49.
  Pennsylvania Turnpike between mile markers 55 and 71.
  Interstate 376 in Pennsylvania between mile markers 75 and 78, and 
  between mile markers 80 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4046 7975 4033 7961 4017 7972 4016 7977
      4015 7988 4028 8004 4042 7998

$$
183 
WGUS71 KPBZ 022220
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
620 PM EDT Fri Aug 2 2019

PAC003-125-129-022230-
/O.CAN.KPBZ.FF.W.0099.000000T0000Z-190802T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington PA-Allegheny PA-Westmoreland PA-
620 PM EDT Fri Aug 2 2019

...THE FLASH FLOOD WARNING FOR EAST CENTRAL WASHINGTON...SOUTHEASTERN
ALLEGHENY AND WEST CENTRAL WESTMORELAND COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4046 7975 4033 7961 4017 7972 4016 7977
      4015 7988 4028 8004 4042 7998

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:40 PM EDT, 54 minutes earlier.

Area forecast discussion, Aug 2, 3:40 PM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
340 PM EDT Fri Aug 2 2019

.SYNOPSIS...
Showers and storms will fade this evening as daytime heating is lost.
Rain chances will be mainly confined to the ridges on Saturday as
weak high pressure tries to build in from the northwest.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Most convective development thus far has been limited to mainly the
ridges. Precipitation coverage should build westward a bit over the
next hour or two as convective thresholds are reached, with lift
supported by a weak shortwave. Slow-moving thunderstorms have been
dropping locally heavy rainfall in a few cases. Expect this threat
to continue to be the main concern. While PWAT values of up to 1.3 or
1.4 inches are not excessive, weak steering flow and warm cloud
depths of 10-11k feet will continue to support storms with moderate
to heavy rainfall. Severe thunderstorms should not be a widespread
concern, although locally strong updrafts may continue to provide a
downburst wind/marginally severe hail risk.

Convective coverage will drop off this evening as instability wanes
and the supporting shortwave moves off to the east. Lingering low-
level moisture and calm wind will support patchy fog, especially in
locations that receive rainfall today. Low temperatures will remain
seasonable.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
The inverted surface trough will shift eastward toward the ridges on
Saturday as high pressure tries to nose in from the Great Lakes. This
will lead to a little less convective coverage as compared to today,
with chance PoPs mainly limited to the eastern counties. Flow will
remain rather weak overall, and so another threat of localized heavy
rainfall exists. These storms will diurnally die off during the
evening, leading to a mostly quiet Saturday night.

On Sunday, a shallow shortwave will drop in across the eastern Great
Lakes, accompanied by a fading frontal boundary.  This will support
a potential of isolated showers/storms north of Pittsburgh on Sunday
afternoon.  An isolated storm may also be possible along the terrain
during the afternoon.  Seasonable temperatures are expected to
continue through the weekend.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
The pattern will continue to be dominated by a ridge across the
western CONUS, and a trough over the east. While the ridges will see
the best chances of rain once again on Monday, precipitation chances
will build towards midweek as a frontal boundary approaches from the
northwest. Showers and storms may then linger into Friday thanks to
shortwave impulses traversing the trough. Temperatures will average
near or just below seasonal norms.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions is forecasted to prevail for all sites for the rest
of the evening. Scattered showers and storms are expected to mainly
be focused east of PIT, near the axis of an inverted trough. The
exact location for storm development is not exactly certain, thus
VCTS for the majority of the sites has been set.

Flight conditions are expected to decrease, due to fog, during the
early morning hours. Our region is anticipating high low-level
moisture and light wind, thus patchy fog is likely to form. VFR
conditions are expected to prevail for all sites shortly after
sunrise on Saturday.

.Outlook...

General VFR is expected through the beginning of next week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 2, 3:31 PM EDT, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
331 PM EDT Fri Aug 2 2019

MDZ001-PAZ009-015-016-022-023-073>076-WVZ021-509>514-031945-
Garrett-Forest-Clarion-Jefferson PA-Armstrong-Indiana-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
331 PM EDT Fri Aug 2 2019

This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

Strong, slow-moving thunderstorms will produce locally heavy
rainfall that may lead to isolated flooding. Also, the stronger
storms may also produce localized instances of hail or high wind.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020-021-029-
031-WVZ001>004-012-031945-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence-
Butler-Beaver-Allegheny-Washington-Greene-Hancock-Brooke-Ohio-
Marshall-Wetzel-
331 PM EDT Fri Aug 2 2019

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Aug 2, 3:27 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
327 PM EDT FRI AUG 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             JONES MILLS             40.09N  79.34W
08/02/2019  E1.00 INCH       WESTMORELAND       PA   SOCIAL MEDIA

            PUBLIC REPORTED QUARTER-SIZED HAIL NEAR JONES MILLS.

&&

EVENT NUMBER PBZ1902796

RACKLEY
Local storm report, Aug 2, 3:36 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
336 PM EDT FRI AUG 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TSTM WND DMG     1 NE DONEGAL            40.12N  79.37W
08/02/2019                   WESTMORELAND       PA   911 CALL CENTER

            TREES DOWN ON NEDROW RD AND ROUTE 711

&&

EVENT NUMBER PBZ1902797

TGREEN
Local storm report, Aug 2, 3:42 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
342 PM EDT FRI AUG 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     FLOOD            RECTOR                  40.20N  79.24W
08/02/2019                   WESTMORELAND       PA   DEPT OF HIGHWAYS

            SR381 CLOSED TO DOWNED POWER LINE. TREE KNOCKED OVER
            POWER LINE AND BLOCKED DRAINAGE TOO WHICH CAUSED BRIEF
            FLOODING.

&&

EVENT NUMBER PBZ1902798

JF
Local storm report, Aug 2, 4:08 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
408 PM EDT FRI AUG 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     FLASH FLOOD      DONEGAL                 40.11N  79.38W
08/02/2019                   WESTMORELAND       PA   EMERGENCY MNGR

            ROUTE 31 FLOODED IN DONEGAL.

&&

EVENT NUMBER PBZ1902799

JF
Local storm report, Aug 2, 4:19 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
419 PM EDT FRI AUG 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FLASH FLOOD      1 NNE CHAMPION          40.10N  79.36W
08/02/2019                   WESTMORELAND       PA   TRAINED SPOTTER

            MOUNTAIN VIEW DRIVE NEAR DONEGAL CLOSED DUE TO
            FLOODING.

&&

EVENT NUMBER PBZ1902800

JF
Local storm report, Aug 2, 4:20 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
420 PM EDT FRI AUG 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FLASH FLOOD      1 N CHAMPION            40.09N  79.37W
08/02/2019                   WESTMORELAND       PA   TRAINED SPOTTER

            SARA LANE NEAR DONEGAL CLOSED DUE TO FLASH FLOODING.

&&

EVENT NUMBER PBZ1902801

JF

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 9:13 AM EDTSpecial Weather StatementPBZIndiana32 min
Aug 2, 10:13 AM EDTSpecial Weather StatementPBZIndiana47 min
Aug 2, 10:21 AM EDTSpecial Weather StatementPBZJefferson54 min
Aug 2, 10:37 AM EDTSevere Thunderstorm WarningPBZIndiana, Jefferson38 min
Aug 2, 11:22 AM EDTAreal Flood AdvisoryPBZJefferson3 hr
Aug 2, 1:09 PM EDTSpecial Weather StatementPBZIndiana36 min
Aug 2, 1:42 PM EDTSpecial Weather StatementPBZWestmoreland33 min
Aug 2, 1:50 PM EDTSpecial Weather StatementPBZIndiana40 min
Aug 2, 2:04 PM EDTAreal Flood AdvisoryPBZIndiana, Westmoreland119 min
Aug 2, 2:08 PM EDTSpecial Weather StatementPBZIndiana37 min
Aug 2, 2:14 PM EDTAreal Flood AdvisoryPBZWestmoreland3 hr
Aug 2, 2:29 PM EDTSpecial Weather StatementPBZSomerset31 min
Aug 2, 2:41 PM EDTAreal Flood AdvisoryPBZIndiana82 min
Aug 2, 2:45 PM EDTSevere Thunderstorm WarningPBZFayette30 min
Aug 2, 3:02 PM EDTAreal Flood AdvisoryPBZFayette, Westmoreland3 hr
Aug 2, 3:06 PM EDTSpecial Weather StatementPBZWestmoreland39 min
Aug 2, 3:16 PM EDTFlash Flood WarningPBZFayette, Westmoreland3 hr
Aug 2, 3:21 PM EDTSevere Thunderstorm WarningPBZWestmoreland39 min
Aug 2, 3:46 PM EDTSevere Thunderstorm WarningPBZGreene, Washington29 min
Aug 2, 4:14 PM EDTAreal Flood AdvisoryPBZAllegheny, Washington, Westmoreland2 hr
Aug 2, 4:31 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Washington, Westmoreland44 min
Aug 2, 4:47 PM EDTSpecial Weather StatementPBZWashington28 min
Aug 2, 4:55 PM EDTSpecial Weather StatementPBZAllegheny50 min
Aug 2, 5:13 PM EDTSevere Thunderstorm WarningPBZWashington47 min
Aug 2, 5:16 PM EDTAreal Flood AdvisoryPBZAllegheny, Armstrong, Westmoreland64 min
Aug 2, 5:47 PM EDTAreal Flood AdvisoryPBZWashington91 min
Aug 2, 5:48 PM EDTSpecial Weather StatementPBZButler42 min
Aug 2, 5:55 PM EDTSpecial Weather StatementPBZWashington50 min
Aug 2, 6:26 PM EDTSpecial Weather StatementPBZFayette34 min
Aug 2, 6:33 PM EDTSevere Thunderstorm WarningPBZFayette27 min
Aug 2, 6:45 PM EDTFlash Flood WarningPBZFayette, Greene69 min

Nearby

Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.